Alert archive / Maryland / Coastal Flood Statements in 2024

Coastal Flood Statement 21, NWS Wakefield, VA

March 17, 2024Dorchester County, Somerset County, Wicomico County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Mar 17, 2024, 5:06 AM EDT for Dorchester County, Somerset County, Wicomico County, Maryland. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2024, 5:06 AM EDT (09:06 UTC)
Expired
Mar 17, 2024, 10:00 AM EDT
In force
5 hr
Issued by
NWS Wakefield, VA

Counties Dorchester County, MD, Somerset County, MD, Wicomico County, MD

The radar

The Dover AFB radar (KDOX), 70 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 9.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2024-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2024-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WHUS41 KAKQ 170906
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
506 AM EDT Sun Mar 17 2024

MDZ021>023-171400-
/O.NEW.KAKQ.CF.S.0021.240317T0906Z-240317T1400Z/
Dorchester-Wicomico-Somerset-
506 AM EDT Sun Mar 17 2024

...COASTAL FLOOD STATEMENT IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WHAT...Up to one half foot of inundation above ground level in 
  low-lying areas near shorelines and tidal waterways.

* WHERE...Dorchester, Wicomico and Somerset Counties.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 17/11 AM     3.4        1.4        1.7        1       NONE    
 17/11 PM     2.5        0.5        1.2        1       NONE    
 18/12 PM     2.6        0.6        1.0        1       NONE    
 19/01 AM     2.2        0.2        0.8        2       NONE    
 19/01 PM     2.2        0.2        0.6        2       NONE    
 20/01 AM     2.0        0.0        0.6        1       NONE

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 17/07 AM     3.2        1.1        1.6       1-2      NONE    
 17/09 PM     2.5        0.4        1.1        1       NONE    
 18/09 AM     2.4        0.3        0.8       1-2      NONE    
 18/10 PM     2.1        0.0        0.7        2       NONE    
 19/10 AM     2.1        0.0        0.5        2       NONE    
 19/11 PM     2.2        0.1        0.7        1       NONE

CRISFIELD MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 5.0 FT
MHHW CATEGORIES - MINOR 1.3 FT, MODERATE 1.8 FT, MAJOR 2.8 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 17/07 AM     3.4        1.2        1.4        1       NONE    
 17/07 PM     2.2        0.0        0.8        1       NONE    
 18/08 AM     2.7        0.5        0.8        1       NONE    
 18/08 PM     2.0       -0.2        0.7        1       NONE    
 19/09 AM     2.4        0.2        0.5        1       NONE    
 19/09 PM     1.7       -0.5        0.3        1       NONE

&&

$$
1 follow-up statement
833 
WHUS41 KAKQ 171355
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
955 AM EDT Sun Mar 17 2024

MDZ021>023-171500-
/O.EXP.KAKQ.CF.S.0021.000000T0000Z-240317T1400Z/
Dorchester-Wicomico-Somerset-
955 AM EDT Sun Mar 17 2024

...COASTAL FLOOD STATEMENT WILL EXPIRE AT 10 AM EDT THIS
MORNING...

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Mar 17, 4:23 AM EDT, 43 minutes earlier.

Area forecast discussion, Mar 17, 4:23 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
423 AM EDT Sun Mar 17 2024

.SYNOPSIS...
A weak upper level disturbance crosses the area through this
morning. A cold front will drop through the region tonight
bringing in cooler air for the start of next week. A stronger
cold front will cross the area late Monday into Tuesday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Sunday...

Early this morning, a weak sfc trough was pushing into cntrl VA
and the Carolinas. Weak shortwave energy was right in advance of
this trough. The sky cover ranged from mostly clear to mostly
cloudy across the area. Temps ranged from the upper 40s to mid
50s. This shortwave energy and associated trough could produce
isolated to sctd showers over ern/SE portions of the area
through around 800 am. Then, expect a partly sunny sky for the
remainder of the day, with WSW winds helping to produce very
mild high temps in the upper 60s to lower 70s.

Also, a strong low pressure system will track from SE Canada
toward the Canadian Maritimes today into Mon morning. This will
send a second, stronger cold front across the area later this
evening into Mon morning. Expect more clouds across the srn half
of the region this evening into Mon morning, and there may be a
little bit of light rain, as a weak shortwave also moves offshore
to our south. Will keep PoPs no higher than 20-30% in SE VA/NE
NC with a dry forecast elsewhere. QPFs are a few hundredths of
an inch at best. Lows tonight with range from the mid 30s extrm
NW, to the upper 40s extrm SE VA/NE NC.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Sunday...

Cooler and breezy in some areas on Mon under a generally partly
sunny sky. Highs will range through the 50s. A secondary,
stronger shot of CAA arrives Mon night into Tue morning, as the
flow aloft becomes NW. Breezy (esply near the coast) Mon night
with lows in the upper 20s to upper 30s. Tue looks to be the
coolest day of the period with continued breezy WNW winds (gusts
up to 30 mph possible near the coast) and highs in the lower to
mid 50s. Mostly clear to partly cloudy Tue night with lows
ranging from the mid 30s extrm NW, to the lower 40s extrm SE VA
and NE NC.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 410 AM EDT Sunday...

The flow aloft flattens out a little bit for Wed through Thu.
Temps moderate into the 60s (with continued dry wx) for Wed,
but will cool back down a bit on Thu behind another dry cold
front. Still somewhat breezy out of the WNW on Wed, with
lighter northerly winds expected on Thu. Lows Wed night will
range through the 30s into the lower 40s. Highs on Thu will
range through the 50s to near 60.

Then, attention turns to our next low pressure system, which will
likely impact the area sometime between Fri aftn and Sun/Mon.
While there are still major differences in the GFS/ECMWF with
respect to timing, ensemble mean pcpn amounts are 0.50-1.50"
across the FA from Fri (3/22) through Mon (3/25). So, at this
time, will have 30-50% PoPs for Fri into Sat night, which may
still need to be adjusted, as confidence in exact timing/placement
of the low pressure system increases in the coming days.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 220 AM EDT Sunday...

Mainly VFR conditions are expected at the TAF sites from early
this morning into early Mon morning. However, a shortwave will
cross the area through this morning, which may bring a few
showers to SBY/PHF/ORF/ECG, with the highest chc being at
ECG/ORF. Flight restrictions, mostly from MVFR CIGs are expected
for a few hrs across SE VA/NE NC and have included VCSH wording
at ORF/ECG. VFR after ~13Z this morning for all areas with
winds shifting to the W-WSW and increasing to 10-15 kt (with
gusts to 20 kt).

Outlook: Isolated to widely sctd showers will be possible over
SE terminals (ORF/ECG) with a second, stronger cold front
crossing the region tonight into Mon morning (which may result
in brief flight restrictions). Otherwise, mainly VFR through the
middle of next week.

&&

.MARINE...
As of 335 AM EDT Sunday...

Latest analysis shows 1012+mb sfc low pressure offshore of the
southeast coast early this morning. A potent northern stream
~992mb low pressure system was analyzed over eastern Ontario,
with the associated strong surface cold front extending from
Lake Ontario SSW into the eastern OH and Lower TN River Valleys.
Latest obs and buoy reports showing SSW flow 10-20 kt over the
bay, with pressure gradient briefly tightening with weak low
pressure sliding across the region this morning. Expect SCA
conditions currently in place over the lower James and Ches Bay
to quickly ramp down in the wake of this system after 6-7 am,
and will therefore extend SCA through 7am for the lower James
and lower Bay to match the middle bay zones. Otherwise, no major
changes in forecast rationale for today, with winds remaining
W-SW 10-15 kt, occasionally gusting to 18-20 kt in the James
River and lower bay this afternoon.

Winds veer to the N-NW, tonight into early Monday morning, as
the pressure gradient tightens once again ahead of the next
frontal passage. A brief period of SCA is possible with NW winds
over the lower bay. However, SCA headlines are more likely to
be needed Monday evening, as a strong cold front drops across
the waters. Winds quickly ramp up after 00z/8pm over northern
waters, reaching the southern waters by midnight as gusty NW
winds bring much cooler air into the region. Wind probs remain
low for prolonged gale force gusts (<10%), but quite likely to
see solid SCAs appear over the entire area during this
timeframe. Cool high pressure builds south of the area Tue
night, allowing winds to slowly diminish and SCAs potentially
coming down by mid to late Tuesday afternoon. Winds back to the
W-SW winds late Tue into Wed, with potential for a brief period
of SCA conditions Tue night in the lower bay and lower James
River. Another front drops across the area later Wed aftn,
pushing winds back to the NNW Wed night and Thu.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT this morning for
     ANZ630>632-634-638.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...ERI/TMG
LONG TERM...ERI/TMG
AVIATION...TMG
MARINE...MAM
Hazardous weather outlook, Mar 17, 4:24 AM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
424 AM EDT Sun Mar 17 2024

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-180830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
424 AM EDT Sun Mar 17 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Coastal Flood Statements in Maryland, 2024Every coastal flood statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.